Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

The geometric dimension of some vector bundles over projective spaces


Authors: Donald M. Davis and Mark E. Mahowald
Journal: Trans. Amer. Math. Soc. 205 (1975), 295-315
MSC: Primary 55F25; Secondary 57D20
MathSciNet review: 0372854
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that in many cases the geometric dimension of the $ p$-fold Whitney sum $ p{H_k}$ of the Hopf bundle $ {H_k}$ over quaternionic projective space $ Q{P^k}$ is the smallest $ n$ such that for all $ i \leq k$ the reduction of the $ i$th symplectic Pontryagin class of $ p{H_k}$ to coefficients $ {\pi _{4i - 1}}(({\text{R}}{P^\infty }/{\text{R}}{P^{n - 1}})\Lambda bo)$ is zero, where bo is the spectrum for connective KO-theory localized at 2. We immediately obtain new immersions of real projective space $ {\text{R}}{P^{4k + 3}}$ in Euclidean space if the number of 1's in the binary expansion of $ k$ is between 5 and 8.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55F25, 57D20

Retrieve articles in all journals with MSC: 55F25, 57D20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0372854-9
PII: S 0002-9947(1975)0372854-9
Keywords: Geometric dimension, immersions of projective spaces, symplectic Pontryagin classes, connective $ K$-theory, modified Postnikov towers
Article copyright: © Copyright 1975 American Mathematical Society